By SUSAN CALLAHAN, Associate Editor and Featured Columnist
I have long suffered from that ringing in your ears called "tinnitus" and I do rely more than perhaps I should on aspirin. But I never connected the two until recently. I had not taken aspirin for about two months during which time I had noticed that the high-pitched ringing in my ears had subsided, especially at night. Then, along came a knee ache after a long day walking and I reached for the aspirin. Not two hours later, the tinnitus came back, the screeching high pitch 5-alarm fire variety. Does aspirin trigger tinnitus? What other pain relievers also cause tinnitus? Do pain relievers cause hearing loss?
Aspirin Is Strongly Linked with Tinnitus and Hearing Loss
Research over decades has strongly linked aspirin use with tinnitus and hearing loss.
In 1993, scientists from Loma Linda University School of Medicine in California discovered that taking aspirin in high doses causes both tinnitus and hearing loss. Aspirin causes hearing loss and tinnitus in two ways. It the hairs in the outer ear. And, aspirin decreases cochlear blood flow.
The amount of aspirin that triggers tinnitus and hearing loss will vary with the individual but most studies show that negative effects on your hearing start when you take several grams of aspirin per day.
Reaching this threshold is not hard. Aspirin is one of the most commonly used medications in the US. About 17% of us use aspirin on a weekly basis. As we age, that number goes up. About 45% of men use aspirin every week, according to a 2003 study from Slone Epidemiology Unit, Boston University School of Public Health.
There is at least some good news. The Loma Linda study also found that, fortunately, the damage to the cochlear part of your ear caused by aspirin is not permanent.
What About Acetaminophen?
In 2010, scientists from four institutions (Harvard School of Public Health, Brigham and Women’s Hospital and Vanderbilt University and Massachusetts Eye and Ear Infirmary) carried out a large study on the effects of painkillers on hearing loss. Hearing loss is an important public health problem, with over 43% of white men aged 60–69 exhibiting low-mid frequency hearing loss and 93% exhibiting high-frequency hearing loss, according to the study.
The scientists used health surveys and data collected on 26,917 men. They followed this set of particpants every two years for 24 years, checking to see which ones developed hearing loss and how frequently they used different painkillers.
What they found was that all of the common painkillers cause tinnitus and hearing loss to some degree. This includes aspirin, acetominaphen, the active ingredient in Tylenol and non-steroidal anti-inflammatory painkillers (NSAIDs)such as ibuprofen.
The Longer You Use Painkillers the Higher Your Risk for Hearing loss
Another important finding from the study was that long-term use of painkillers puts you at higher risk for hearing loss.
Overall, aspirin increases your risk for hearing loss by 12%, acetaminophen by 21% and NSAIDs such as ibuprofen by 22%.
So What Can You Do I f You Have Pain But You Don't Want to Harm Your Hearing?
There are times when pain is so intense that you will choose to take painkillers and just risk the hearing loss. That's understandable. For those times when you can try something different, consider using natural painkillers such as red hot peppers and curcumin spice, both of which have been found effective in reducing chronic pain. Here is more on herbs and spices that act as natural painkillers.